Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 51, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 8, 2005, 9:16 PM MST for Cochise County, Arizona. It was in force for . 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2005, 9:16 PM MST (04:16 UTC)
- Expired
- Aug 8, 2005, 9:15 PM MST
- In force
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 9:25 PM MST | FLASH FLOOD | Willcox, AZ | WILLCOX PD REPORTED FLOODING OF INNER LOOP ROAD OR REX ALLEN ROAD. ALSO POWER WAS OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 090417 FFWTWC AZC003-090515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 916 PM MST MON AUG 8 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA THIS INCLUDES THE CITY OF WILLCOX * UNTIL 1015 PM MST * AT 910 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WILLCOX AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLCOX... MULESHOE RANCH PRESERVE...I-10 AT MILEPOST 355 AND CASCABEL. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3208 10977 3243 10962 3243 11041 3197 11043 $$ WEATHER.GOV/TUCSON
1 follow-up statement
000 WGUS75 KTWC 090513 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1013 PM MST MON AUG 8 2005 AZC003-090525- COCHISE AZ- 1013 PM MST MON AUG 8 2005 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN COCHISE COUNTY HAS EXPIRED... AT 1005...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL HAS BEGUN TO MOVE OUT OF NORTHWESTERN COCHISE COUNTY. WHILE THE THREAT FOR THE HEAVIEST RAINFALL HAS ENDED...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE NIGHT. FLOOD PRONE AREAS...NORMALLY DRY STREAMS AND WASHES AND AREAS THAT HAVE ALREADY SEEN HEAVY RAINFALL CAN FLOOD WITH LITTLE OR NO ADVANCE WARNING WITH ANY ADDITIONAL RAINFALL. MOTORISTS ARE URGED TO USE CAUTION ON WATER COVERED ROADWAYS AND AVOID DRIVING THROUGH STANDING WATER. LAT...LON 3208 10977 3243 10962 3243 11041 3197 11043 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:55 PM MST, 21 minutes earlier.
Area forecast discussion, Aug 8, 8:55 PM MST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 855 PM MST MON AUG 8 2005 .SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT SCATTERED THUNDERSTORMS TO CONTINUE INTO NEXT WEEKEND. && .DISCUSSION...A LITTLE QUIETER THAN YESTERDAY...BUT THAT DOES NOT SAY MUCH. ACTIVITY FOR MOST OF THE EVENING HAS BEEN CONFINED TO COCHISE COUNTY...WITH A FEW ISOLATED STORMS POPPING UP OVER THE NUTTALL BURN AREA IN GRAHAM COUNTY. STORMS FROM COCHISE ARE STARTING TO SPILL INTO EASTERN PIMA. RADAR ECHOES HAVE BEEN VERY PULSEY...BUT WITH CLOUD TOPS CONTINUING TO COOL ON THE IR SATELLITE IMAGE...SHOULD CONTINUE TO SEE ACTIVITY AS THESE STORMS CONTINUE THEIR NORTHWESTWARD PROGRESSION. SLOW MOVERS THOUGH...ONLY GETTING UP TO ABOUT 10 TO 15 MPH OUT OF THEM. THAT SAID...BIGGEST CONCERN IS HEAVY RAINS AND FLASH FLOODING. STORMS IN COCHISE HAD DOPPLER RADAR ESTIMATED RAINFALL RATES UP TO 2.5 INCHES PER HOUR...WITH THE CELL OVER MT GRAHAM SHOWING SIMILAR RATES. HAVE NOT SEEN THAT KIND OF RAINFALL YET IN PIMA COUNTY...BUT THE NIGHT IS YOUNG. SEE NO REASON TO MAKE CHANGES TO INHERITED FORECAST. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && SMR WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 8, 11:40 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1140 AM MST MON AUG 8 2005 AZZ019-029>035-091800- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1140 AM MST MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING OVER THE HIGHER TERRAIN LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS. STORMS ARE DRIFTING TO THE NORTH...WHILE BACK BUILDING SOUTH TOWARDS. ACTIVITY MAY SHIFT INTO THE VALLEYS AND FAR WESTERN DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS PIMA COUNTY AND WESTERN GRAHAM COUNTY. WHERE SATURATED SOILS WILL CAUSE ANY ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER. DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP MOISTURE OVER THE REGION WITH VALUES FROM 1.5-2.0 INCHES...WITH A MOISTURE BOUNDARY SET UP OVER CENTRAL GRAHAM AND WESTERN COCHISE COUNTY. AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA BETWEEN UPPER HIGH OVER WESTERN NEW MEXICO AND INVERTED TROUGH ALONG THE GULF OF CALIFORNIA INTO SRN CALIFORNIA. A COUPLE OF MESOSCALE FEATURES OF NOTE SHOWING UP ON VISIBLE IMAGERY...ONE NEAR CASA GRANDE WITH A CONVERGENCE BOUNDARY SOUTHEAST OVER THE CATALINAS AND RINCONS AND ANOTHER APPROACHING CABROCA SONORA. THE LATER IS ENHANCING ACTIVITY OVER SANTA CRUZ COUNTY AND COULD SERVE TO ENHANCE ACTION OVER PIMA COUNTY THIS EVENING. NO 12Z SOUNDING WAS AVAILABLE FROM KTUS...HOWEVER REQUESTED SPECIAL 18Z RUN SHOULD SHED FURTHER LIGHT ON CONVECTIVE EVOLUTION THIS AFTERNOON. EXPECT TO SEE A LOW FLOW AND MODERATELY UNSTABLE PROFILE. THIS SHOULD GIVE RISE TO MOSTLY PULSE BACK BUILDING CELLS...WITH ISOLATED MULTI CELL CLUSTERS...ESPECIALLY NEAR OUTFLOWS. SLOW NORTH MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED CONCERN FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SHOEMAKER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:38 PM MST | Flash Flood Warning | TWC | Graham | 37 min |
| Aug 9, 12:04 PM MST | Flash Flood Warning | TWC | Pima | 56 min |
| Aug 9, 1:55 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 9, 4:08 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 37 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.